Low-dose aspirin interactions

It’s important that you tell your health professional about all the medicines you are taking — including prescription, over-the-counter and complementary (herbal/‘natural’/vitamins/mineral) medicines — as they may interact with warfarin.

Keep a list of all your medicines and take it with you when you visit the doctor or pharmacist.

Check with a health professional before starting a new medicine

Before starting a new medicine you should tell your doctor or pharmacist that you are taking aspirin. Some may increase the chance of side effects with aspirin, affect how well aspirin works, or work differently if taken while you are taking aspirin. For some medicine interactions your doctor may be able to change the dose of one of the medicines, but you may need to avoid certain medicines altogether. Bear in mind that some interactions are more likely with higher aspirin doses, such as those used for pain relief.

Medicines that stop the blood from clotting can increase the chance of bleeding when taken with aspirin. These medicines include low-molecular-weight heparins, warfarin, clopidogrel, and non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen (e.g. Nurofen) and diclofenac (e.g. Voltaren).

Using aspirin with another NSAID also increases the chance of gastric ulceration and gastric bleeding. Some NSAIDs (e.g. ibuprofen, naproxen) may decrease aspirin's ability to prevent heart attack and stroke.


Alcohol may increase your risk of stomach bleeding when you are taking aspirin, and the risk is greater if you drink frequently or large amounts. Check with your health professional whether you can drink alcohol while taking low-dose aspirin.

If you have concerns about taking any of your medicines while taking aspirin, talk to your doctor or pharmacist. Do not change your dose or stop taking any of your medicines unless advised by your doctor. Doing so may compromise your health. Always check with your doctor or pharmacist before you start or stop taking any medicine.


  • Check the active ingredient of any medicines you buy with or without prescription, to make sure they don’t contain aspirin or another NSAID (non-steroidal anti-inflammatory) medicine (e.g. ibuprofen, naproxen), so you can be sure to avoid ‘doubling up’ on this type of medicine. Check with your pharmacist if you are not sure.

Note about medicine names

Most medicines have two names: the active ingredient and the brand names. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names, with brand names in brackets. We also discuss medicines in groups or ‘classes’, when their effects or actions are very similar.

To find out more about active ingredients and brand names read our brand choices information.

Who can I ask about aspirin interactions?

Call the NPS Medicines Line on 1300 MEDICINE (1300 633 424) to get information about your prescription, over-the-counter and complementary medicines from a pharmacist. Your call will be answered by healthdirect Australia.